Alert archive / Montana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 49, NWS Great Falls, MT

August 16, 2006Beaverhead County, Madison County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 16, 2006, 4:54 PM MDT for Beaverhead County, Madison County, Montana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2006, 4:54 PM MDT (22:54 UTC)
Expired
Aug 16, 2006, 5:45 PM MDT
In force
51 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

Counties Beaverhead County, MT, Madison County, MT

The radar

The Missoula radar (KMSX), 201 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:04 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.9 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2006-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2006-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 162254
SVRTFX
MTC001-057-162345-
/O.NEW.KTFX.SV.W.0049.060816T2254Z-060816T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
454 PM MDT WED AUG 16 2006

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA...
  NORTHERN MADISON COUNTY IN SOUTHWEST MONTANA...
  THIS INCLUDES THE CITY OF SHERIDAN...

* UNTIL 545 PM MDT.

* AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTH OF DIVIDE...MOVING EAST AT 50
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTH OF TWIN BRIDGES AROUND 515 PM MDT...
  NEAR SILVER STAR AND 14 MILES NORTH OF SHERIDAN AROUND 520 PM
  MDT...
  6 MILES NORTH OF PONY AROUND 540 PM MDT...
  NEAR HARRISON AROUND 545 PM MDT.

HAIL TO THE SIZE OF GOLF BALLS IS LIKELY WITH THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
      4574 11250 4573 11220 4575 11214 4583 11210
      4584 11192 4576 11172 4573 11171 4573 11165
      4568 11157 4552 11146 4532 11296 4558 11317

$$

MPJ
2 follow-up statements
000 
WWUS55 KTFX 162318
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
517 PM MDT WED AUG 16 2006

MTC001-057-162345-
/O.CON.KTFX.SV.W.0049.000000T0000Z-060816T2345Z/
BEAVERHEAD MT-MADISON MT-
517 PM MDT WED AUG 16 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM MDT FOR
NORTHERN MADISON AND NORTH CENTRAL BEAVERHEAD COUNTIES...

AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR HARRISON...MOVING NORTHEAST AT
20 MPH.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
      4574 11250 4573 11220 4575 11214 4583 11210
      4584 11192 4576 11172 4573 11171 4573 11165
      4568 11157 4552 11146 4532 11296 4558 11317

$$

MPJ
000 
WWUS55 KTFX 162344
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
544 PM MDT WED AUG 16 2006

MTC001-057-162354-
/O.EXP.KTFX.SV.W.0049.000000T0000Z-060816T2345Z/
BEAVERHEAD MT-MADISON MT-
544 PM MDT WED AUG 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MADISON AND NORTH
CENTRAL BEAVERHEAD COUNTIES EXPIRES AT 545 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATES THAT GUSTY WINDS AND SMALL HAIL ARE STILL POSSIBLE
FROM THIS STORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR WESTERN MONTANA.

LAT...LON 4568 11277 4566 11271 4561 11268 4569 11251
      4574 11250 4573 11220 4575 11214 4583 11210
      4584 11192 4576 11172 4573 11171 4573 11165
      4568 11157 4552 11146 4532 11296 4558 11317

$$

MPJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:51 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 16, 2:51 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MDT WED AUG 16 2006

.DISCUSSION...
TONIGHT THROUGH FRIDAY NIGHT...AN UPPER LEVEL LOW PRESSURE TROF
OVER THE PACIFIC NORTHWEST WILL APPROACH THE ROCKIES THURSDAY.
MOIST...UNSTABLE FLOW AHEAD OF THIS SYSTEM WILL CAUSE SHOWERS AND
THUNDERSTORMS. THE WESTERN ZONES ARE CURRENTLY UNDER A SEVERE
WEATHER WATCH AS SOME THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
STRONG GUSTY WINDS. PRECIP WILL BECOME WIDESPREAD DURING THE
NIGHT AS THE TROF APPROACHES AND LARGE SCALE DYNAMICS TAKE
AFFECT. LOCALLY HEAVY RAIN IS POSSIBLE WITH ONE TO TWO INCHES OF
RAIN POSSIBLE IN AREAS BY FRIDAY EVENING. PRECIPITATION WILL
BECOME SHOWERY AGAIN LATE THURSDAY AND FRIDAY EVENING AS THE TROF
BEGINS TO MOVE EAST OF THE ZONES. THE AIRMASS WILL STILL BE MOIST
AND SHOWERS OR THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN.
TEMPS WILL BE SIGNIFICANTLY COOLING THURSDAY UNDERNEATH THE LOW
PRESSURE TROF. TEMPS RECOVER FRIDAY BUT WILL GENERALLY REMAIN
BELOW NORMALS. ZELZER

SATURDAY THROUGH MONDAY NIGHT...GFS AND ECMWF BOTH SHOWING FAIRLY
ZONAL UPPER PATTERN...WITH DRY AND ABOVE SEASONABLE TEMPS
EXPECTED THROUGH THE PERIOD. REILLY

TUESDAY AND WEDNESDAY...LATEST MODEL RUNS AGREE ON A WEAK
DISTURBANCE PASSING THROUGH THE WESTERLY FLOW ALOFT. KEPT
CONDITIONS MOSTLY DRY WITH ONLY A SLIGHT CHANCE FOR ISOLATED
PRECIPITATION IN THE WEST AND SOUTHWEST MOUNTAINS. TEMPERATURES
WILL BE ABOVE NORMAL THROUGH THE PERIOD. SAUCIER

&&

.AVIATION...
UPDATED 1740Z.
SHOWERS CURRENTLY OVER NORTH CENTRAL MONTANA WILL PUSH INTO CANADA
BY 20Z. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH THE AFTERNOON AS AN UPPER LEVEL TROUGH MOVES TOWARDS THE
REGION. RAIN WILL START TO BECOME WIDESPREAD THIS EVENING AND BY
MIDNIGHT RAIN WIDE BE WIDESPREAD ACROSS THE AREA. LOWER CIGS A GOOD
BET LATE WED NIGHT AND THURSDAY IN AREAS OF RAIN...BEST CHANCE FOR
THIS WILL BE CENTRAL MONTANA (TAFS SITES KHLN, KGTF, KLWT). MEIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  50  62  47  72 /  80  80  50  10
CTB  48  62  45  75 /  80  80  40  10
HLN  55  67  49  75 /  60  60  50  20
BZN  48  74  46  76 /  50  40  40  20
WEY  35  65  35  65 /  30  30  30  20
DLN  46  72  45  75 /  40  50  40  10
HVR  55  70  50  75 /  80  80  40  20
LWT  51  64  48  70 /  60  60  50  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY AFTERNOON FOR THE NORTHERN
ROCKIES...MTZ009.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 16, 12:40 PM MDT, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
1240 PM MDT WED AUG 16 2006

MTZ009-171200-
NORTHERN ROCKY MOUNTAIN FRONT-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN...HEAVY AT TIMES...IS EXPECTED TO DEVELOP OVER THE ROCKY
MOUNTAIN FRONT THIS AFTERNOON AND CONTINUE INTO THURSDAY. THIS PERIOD OF
RAIN COULD CAUSE FLASH FLOODING CONDITIONS TO DEVELOP IN THE RED
EAGLE BURN AREA...INCLUDING LOCATIONS NEAR THE CITY OF SAINT MARY.
THE NATIONAL WEATHER SERVICE HAS ISSUED A FLASH FLOOD WATCH FOR
AREAS IN AND AROUND THE RED EAGLE FIRE AREA THROUGH THURSDAY
AFTERNOON. PLEASE SEE GTFFFATFX FOR DETAILS.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>055-171200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
GALLATIN-
1240 PM MDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A WIDESPREAD RAINFALL IS EXPECTED TO DEVELOP TONIGHT OVER MOST OF
NORTH CENTRAL MONTANA AND THE NORTHERN PORTIONS OF SOUTHWEST
MONTANA. THE RAIN COULD BE HEAVY AT TIMES WITH SOME OF THE
STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:21 PM MDTFlash Flood WatchTFX22 hr
Aug 16, 3:45 PM MDTFlash Flood WarningTFXGlacier2 hr
Aug 16, 4:39 PM MDTSevere Thunderstorm WarningTFXGallatin21 min

Nearby

Severe Thunderstorm Warnings in Montana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.